Alert archive / Tennessee / River Flood Warnings in 2020

River Flood Warning 113, NWS Memphis, TN

April 12, 2020Decatur County, Perry County, Tennessee

NWS Memphis, TN issued this river flood warning at Apr 12, 2020, 10:59 AM CDT for Decatur County, Perry County, Tennessee. It took effect at Apr 15, 2020, 10:21 PM CDT. It was in force for 18 days.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 10:59 AM CDT (15:59 UTC)
In effect from
Apr 15, 2020, 10:21 PM CDT
Expired
May 3, 2020, 10:59 AM CDT
In force
18 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Decatur County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 134 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tennessee River at Perryville (PRVT1).

Action stage
362 ft
Minor stage
365 ft
Moderate stage
368 ft
Major stage
375 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

736 
WGUS44 KMEG 121559
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1059 AM CDT Sun Apr 12 2020

The National Weather Service has issued a Flood Warning for the 
Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC039-135-131558-
/O.NEW.KMEG.FL.W.0113.200416T0321Z-000000T0000Z/
/PRVT1.1.ER.200416T0321Z.200417T2300Z.000000T0000Z.NO/
1059 AM CDT Sun Apr 12 2020

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Tennessee River at Perryville
* from Wednesday April 15 until further notice.
* At 10 AM Sunday the stage was...359.5 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 365.8 feet on Friday April 17.
* Flood stage is 365.0 feet.
* At 366.0 feet...In Perry County, parts of Crooked Creek Road near 
  the river are flooded, along with the camping area at the mouth of 
  Crooked Creek. In Mousetail Landing State Park, camp sites in the 
  park and the parking area at Spring Creek Landing are flooding.

&&

LAT...LON 3588 8822 3588 8785 3548 8787 3548 8824


$$

TNC005-079-083-085-161-131558-
/O.NEW.KMEG.FL.W.0114.200417T0415Z-000000T0000Z/
/NJNT1.1.ER.200417T0415Z.200418T1100Z.000000T0000Z.UU/
1059 AM CDT Sun Apr 12 2020

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Tennessee River at Johnsonville
* from Thursday April 16 until further notice.
* At 10 AM Sunday the stage was...358.6 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 361.8 feet on Saturday April 18.
* Flood stage is 361.5 feet.
* At 361.5 feet...Low-lying portions of Old Johnsonville Road near 
  the Battle of Johnsonville Park begin to flood, and water 
  approaches some of the parking areas and campgrounds at Mason's 
  Boat Dock near Waverly.

&&

LAT...LON 3648 8825 3648 8789 3633 8783 3588 8785
      3588 8825                       

$$
1 follow-up statement
077 
WGUS84 KMEG 130252
FLSMEG
Flood Statement
National Weather Service Memphis TN
952 PM CDT Sun Apr 12 2020

The Flood Warning has been cancelled for portions of
the Tennessee River as the river levels are not expected to reach 
flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map, then select Rivers
and Lakes.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC039-135-130322-
/O.CAN.KMEG.FL.W.0113.000000T0000Z-200413T0252Z/
/PRVT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
952 PM CDT Sun Apr 12 2020

Forecast information for
  Tennessee River at Perryville
* At 9 PM Sunday the stage was 361.4 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 364.9 feet on Friday April 17.
* Flood stage is 365.0 feet.
* Forecast...The river will rise to near 364.9 feet Friday April 17.
* At 364.5 feet...In Decatur County, low-lying portions of Perryville
  Marina parking lot and evacuation roads become flooded. At the 
  Gumdale Marina, water reaches the road leading north to Fisher 
  Landing, and water inundates lots on the south end of Fisher 
  Landing. Access to Gumdale may be limited. Inundation of the boat 
  launch area at the end of Mouse Tail Road and Willow Oaks 
  evacuation road occurs.

&&

LAT...LON 3588 8822 3588 8785 3548 8787 3548 8824


$$

TNC005-079-083-085-161-130322-
/O.CAN.KMEG.FL.W.0114.000000T0000Z-200413T0252Z/
/NJNT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
952 PM CDT Sun Apr 12 2020

Forecast information for
  Tennessee River at Johnsonville
* At 8 PM Sunday the stage was 359.2 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 360.1 feet on Friday April 17.
* Flood stage is 361.5 feet.
* Forecast...The river will rise to near 360.1 feet Friday April 17.
* At 360.0 feet...Low-lying and agricultural areas along the river 
  from the Interstate 40 bridge to Land Between the Lakes, including 
  boat launches, access points, and portions of the Tennessee River 
  National Wildlife Refuge near the Duck River begin to inundate.

&&

LAT...LON 3648 8825 3648 8789 3633 8783 3588 8785
      3588 8825                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Apr 12, 9:32 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 12, 9:32 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
932 AM CDT Sun Apr 12 2020

.UPDATE...Updated to expand and begin the Flash Flood Watch
earlier.

&&

.DISCUSSION...

The Flash Flood Watch has been expanded to the entire midsouth and
started earlier based on CAMS and latest Guidance from the WPC.
Multiple rounds of heavy rain and thunderstorms are expected to
impact the Midsouth today and tonight. Storms are expected to
train, or follow each other over the same general areas. Rainfall
rates in excess of 2 inches per hour may result in flash flooding.
Widespread areal flooding is expected. Rainfall totals in excess
of 5 inches are possible before midnight tonight.

All other modes of severe weather including damaging winds, hail
and tornadoes remain possible this afternoon, likely becoming
most active after 2 PM.

.PREV DISCUSSION... /issued 657 AM CDT Sun Apr 12 2020/

.SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING...

DISCUSSION...Surface analysis this morning places a warm front
near the Louisiana Gulf Coast up into Central Texas towards a
surface low near the Texas/Oklahoma Panhandle. A dryline extends
from the Texas Panhandle back through West Texas. Meanwhile,
regional WSR-88D radar trends over the past few hours have shown
an increase in showers and elevated thunderstorms across the Mid-
South this morning. As of 4 AM CDT, temperatures across the area
are in the 50s at most locations.

Short term models indicate the aforementioned surface low will
move into the Southern Plains today and into the Lower Mississippi
Valley tonight. A warm front will begin to lift north throughout
the day, reaching North Mississippi this afternoon. Convective
Allowing Model solutions (CAMs) have been in lesser agreement with
the exact timing of convection into tonight. Nonetheless, a
severe weather outbreak is expected to develop across the Mid-
South with one wave of severe thunderstorms associated with the
warm front and another as the cold front moves through the region
tonight.

Strong directional shear and 0-1 km storm relative helicity values
in excess of 400 m2/s2 combined with a warm, moist, and very
unstable airmass will be initially conducive for discrete
supercells to develop across North Mississippi by early to mid-
afternoon as convection begins to become surface based just south
of the warm front. Large hail, damaging winds, and tornadoes are
all possible with a potential for a few strong tornadoes across
North Mississippi. By this evening, convection is expected to form
into a line or line segments with the severe weather threat
transitioning to a damaging wind threat with tornadoes embedded
within the line segments. Showers and thunderstorms will gradually
depart the area into early Monday morning.

Also, a Flash Flood Watch was issued for a portion of West
Tennessee and most of North Mississippi as high precipitable water
values combined with several rounds of showers and thunderstorms
may result in rainfall amounts between 2-4 inches with locally
higher amounts.

In addition, a tight pressure gradient associated with the surface
low is expected to result in winds reaching advisory criteria
predominantly this afternoon into tonight. There is a potential
that a High Wind Warning may be needed to be considered with
strong pressure rises tonight with strong winds aloft. This will
continue to be monitored throughout the day.

Long term models indicate an weak shortwave embedded within a
broad upper level trough may bring a slight chance of rain
showers to the Mid-South Tuesday with the best chances coming
towards next weekend as an upper level trough moves across the
Lower Mississippi Valley. Conditions may also be favorable for the
formation of frost late Tuesday night into Wednesday morning as
temperatures drop into the 30s again across portions of Northeast
Arkansas, West Tennessee and the Missouri Bootheel.

CJC

AVIATION...
12Z TAFs

Initially VFR conds will give way to MVFR/IFR conds this morning.
Current -SHRA and -TSRA activity will move east of all sites
within a few hours. More scattered -TSRA is expected this
afternoon, with approximate timing of prevailing -TSRA with
tempo groups. A warm front is expected to lift north this
afternoon, but may not make it through MEM, MKL, and JBR until
late. Thus, CIGs may remain low for much of the afternoon for
those sites.

A line of strong thunderstorms along a cold front is expected to
move through all sites after 00Z. Behind the front, strong
gradient winds and LLWS can be expected through the end of the
period, with a wind shift to the northwest after 09Z.

AC3

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory from 1 PM this afternoon to 7 AM CDT Monday for
     Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch through late tonight for Dunklin-Pemiscot.

     Wind Advisory from 1 PM this afternoon to 7 AM CDT Monday for
     Dunklin-Pemiscot.

MS...Flash Flood Watch through late tonight for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory from 1 PM this afternoon to 7 AM CDT Monday for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Flash Flood Watch through late tonight for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 1 PM this afternoon to 7 AM CDT Monday for
     Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 12, 9:36 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
936 AM CDT Sun Apr 12 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
936 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a moderate risk for severe thunderstorms along and south
of a line from Tupelo to Clarksdale Mississippi, and an enhanced
risk for severe thunderstorms across the remainder of the
Mid-South. Large hail, damaging winds, and tornadoes are possible
with thunderstorms that become severe. The time of greatest
threat for severe thunderstorms will be between 1 PM CDT and
midnight. A strong tornado or two are also possible over North
Mississippi.

A Flash Flood Watch has been issued for all of the Midsouth as in
excess of 5 inches of rainfall is possible now through midnight.

A Wind Advisory has been issued for the entire Mid-South this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frost is possible in portions of Northeast Arkansas, the Missouri
Bootheel, and Northwest TN Wednesday morning and possibly again
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into
evening in support of severe weather operations. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 7:42 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
742 AM CDT Sun Apr 12 2020

MSZ001>003-TNZ088>090-121315-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-Shelby TN-
742 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Western Hardeman County in western Tennessee...
Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 741 AM CDT...strong thunderstorms producing pea size hail and
winds to 45 mph was located along a line extending from Eads to near
Lewisburg. Movement was east at 50 mph.

Very heavy rain will occur with this thunderstorm.

People in northern Marshall...northeastern DeSoto...northwestern
Benton...western Hardeman...Fayette and southeastern Shelby Counties
should monitor this storm closely.

LAT...LON 3540 8904 3487 8920 3484 8985 3528 8973
TIME...MOT...LOC 1241Z 264DEG 42KT 3522 8969 3490 8979
Special weather statement, Apr 12, 8:28 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
828 AM CDT Sun Apr 12 2020

ARZ058-MSZ010-121400-
Phillips AR-Coahoma MS-
828 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Southern Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...

At 828 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Deeson, or 11 miles
northwest of Shelby, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Phillips and central Coahoma Counties should
monitor this storm closely.

LAT...LON 3414 9108 3416 9109 3447 9074 3426 9042
      3426 9045 3417 9045 3407 9066 3412 9066
      3412 9112
TIME...MOT...LOC 1328Z 228DEG 47KT 3407 9092
Special weather statement, Apr 12, 8:40 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
840 AM CDT Sun Apr 12 2020

MSZ002-008-012-013-121400-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
840 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...

At 839 AM CDT...a strong thunderstorm producing pea to penny size
hail and winds to 40 mph was located near John W Kyle State Park,
moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall...
northeastern Panola and southeastern Tate Counties should monitor
this storm closely.

LAT...LON 3437 8985 3449 8998 3471 8976 3452 8952
TIME...MOT...LOC 1339Z 228DEG 47KT 3449 8984
Special weather statement, Apr 12, 9:00 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
900 AM CDT Sun Apr 12 2020

MSZ010-011-121430-
Coahoma MS-Quitman MS-
900 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 859 AM CDT...a strong thunderstorm producing penny size hail and
winds 35 to 45 mph was located 8 miles northeast of Shelby, moving
northeast at 55 mph.

People in southeastern Coahoma and southern Quitman Counties should
monitor this storm closely.

LAT...LON 3399 9066 3412 9066 3412 9070 3439 9053
      3424 9019 3407 9039 3407 9045 3402 9045
      3398 9049
TIME...MOT...LOC 1359Z 221DEG 48KT 3401 9063
Special weather statement, Apr 12, 9:10 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 AM CDT Sun Apr 12 2020

MSZ006-121430-
Tishomingo MS-
910 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southeastern Tishomingo County in northeastern Mississippi...

At 910 AM CDT...a strong thunderstorm producing penny size hailand
winds to 40 mph was located near Tishomingo State Park, moving
northeast at 45 mph.

People in southeastern Tishomingo County should monitor this storm
closely.

LAT...LON 3455 8814 3454 8815 3449 8825 3474 8823
      3480 8811
TIME...MOT...LOC 1410Z 234DEG 40KT 3467 8811
Special weather statement, Apr 12, 9:17 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
917 AM CDT Sun Apr 12 2020

MSZ007-010>012-121445-
Tunica MS-Coahoma MS-Panola MS-Quitman MS-
917 AM CDT Sun Apr 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 917 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 45 to 55 mph was located near Belen, or 16 miles
northeast of Clarksdale, moving northeast at 35 mph.

People in southeastern Tunica...east central Coahoma...northwestern
Panola and Quitman Counties should monitor this storm closely.

LAT...LON 3435 9050 3462 9024 3460 9023 3460 9024
      3457 9021 3456 9021 3456 9020 3455 9017
      3436 8997 3412 9038
TIME...MOT...LOC 1417Z 235DEG 32KT 3432 9033

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:56 AM CDTFlash Flood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more20 hr
Apr 12, 3:57 AM CDTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more26 hr
Apr 12, 7:02 AM CDTSpecial Weather StatementMEGShelby43 min
Apr 12, 7:42 AM CDTSpecial Weather StatementMEGFayette33 min
Apr 12, 10:59 AM CDTRiver Flood WarningMEGBenton, Henry, Houston, Humphreys, Stewart21 days

Nearby

River Flood Warnings in Tennessee, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.